Skip to main content
placeholder image

Paracetamol (acetaminophen) poisoning: no need to change current guidelines to accident departments

Journal Article


Download full-text (Open Access)

Abstract


  • Paracetamol is an effective, simple analgesic that is well tolerated by adults and children at therapeutic doses. In many countries it is available without prescription. Unfortunately, its ready availability is associated with episodes of poisoning that prompt 3.3% of inquiries to US regional poisons centres, 10% of inquiries to the UK National Poisons Information Service, and up to 43% of all admissions

    to hospital with self poisoning in the United Kingdom.3 In the United States paracetamol alone accounted for 4.1% of deaths from poisoning reported to American poisons centres in 1997. Most deaths are associated with deliberate self poisoning, but therapeutic misadventures do occur rarely, in both adults and children.

UOW Authors


  •   Routledge, P (external author)
  •   Vale, J A. (external author)
  •   Bateman, D. Nicholas (external author)
  •   Johnston, G. Denis (external author)
  •   Jones, Alison
  •   Judd, Alan (external author)
  •   Thomas, Simon (external author)
  •   Volans, Glyn (external author)
  •   Prescott, L F. (external author)
  •   Proudfoot, A T. (external author)

Publication Date


  • 1998

Citation


  • Routledge, P., Vale, J. A., Bateman, D., Johnston, G., JONES, A. LINDA., Judd, A., Thomas, S., Volans, G., Prescott, L. F. & Proudfoot, A. T. (1998). Paracetamol (acetaminophen) poisoning: no need to change current guidelines to accident departments. British Medical Journal, 317 (7173), 1609-1610.

Ro Full-text Url


  • http://ro.uow.edu.au/cgi/viewcontent.cgi?article=1191&context=medpapers

Ro Metadata Url


  • http://ro.uow.edu.au/medpapers/187

Number Of Pages


  • 1

Start Page


  • 1609

End Page


  • 1610

Volume


  • 317

Issue


  • 7173

Abstract


  • Paracetamol is an effective, simple analgesic that is well tolerated by adults and children at therapeutic doses. In many countries it is available without prescription. Unfortunately, its ready availability is associated with episodes of poisoning that prompt 3.3% of inquiries to US regional poisons centres, 10% of inquiries to the UK National Poisons Information Service, and up to 43% of all admissions

    to hospital with self poisoning in the United Kingdom.3 In the United States paracetamol alone accounted for 4.1% of deaths from poisoning reported to American poisons centres in 1997. Most deaths are associated with deliberate self poisoning, but therapeutic misadventures do occur rarely, in both adults and children.

UOW Authors


  •   Routledge, P (external author)
  •   Vale, J A. (external author)
  •   Bateman, D. Nicholas (external author)
  •   Johnston, G. Denis (external author)
  •   Jones, Alison
  •   Judd, Alan (external author)
  •   Thomas, Simon (external author)
  •   Volans, Glyn (external author)
  •   Prescott, L F. (external author)
  •   Proudfoot, A T. (external author)

Publication Date


  • 1998

Citation


  • Routledge, P., Vale, J. A., Bateman, D., Johnston, G., JONES, A. LINDA., Judd, A., Thomas, S., Volans, G., Prescott, L. F. & Proudfoot, A. T. (1998). Paracetamol (acetaminophen) poisoning: no need to change current guidelines to accident departments. British Medical Journal, 317 (7173), 1609-1610.

Ro Full-text Url


  • http://ro.uow.edu.au/cgi/viewcontent.cgi?article=1191&context=medpapers

Ro Metadata Url


  • http://ro.uow.edu.au/medpapers/187

Number Of Pages


  • 1

Start Page


  • 1609

End Page


  • 1610

Volume


  • 317

Issue


  • 7173